• ISSN 1674-8301
  • CN 32-1810/R
Volume 36 Issue 3
May  2022
Turn off MathJax
Article Contents
Ling Zhu, Jiawei Geng, An Xiao. Drug-induced severe liver injury due to Sterculia versicolor: a case report with causality assessment from possible to probable[J]. The Journal of Biomedical Research, 2022, 36(3): 215-220. doi: 10.7555/JBR.36.20220044
Citation: Ling Zhu, Jiawei Geng, An Xiao. Drug-induced severe liver injury due to Sterculia versicolor: a case report with causality assessment from possible to probable[J]. The Journal of Biomedical Research, 2022, 36(3): 215-220. doi: 10.7555/JBR.36.20220044

Drug-induced severe liver injury due to Sterculia versicolor: a case report with causality assessment from possible to probable

doi: 10.7555/JBR.36.20220044
More Information
  • Corresponding author: ; An Xiao and Jiawei Geng, Department of Infectious Diseases and Hepatic Diseases, the First People's Hospital of Yunnan Province, the Affiliated Hospital of Kunming University of Science and Technology, 157 Jinbi Road, Kunming, Yunnan 650032, China. Tel/Fax: +86-871-63638520/+86-871-63638521 . E-mails: nh4no4@126.com and 617545329@qq.com
  • Received: 2022-03-11
  • Revised: 2022-04-04
  • Accepted: 2022-04-11
  • Published: 2022-05-28
  • Issue Date: 2022-05-28
  • Sterculia gum, the dry exudate of Sterculia versicolor and other members of the same genus, is used as a thickener and emulsifier in foods. It is generally considered safe as a food or drug, and its adverse reactions, such as Sterculia-induced liver injury, have never been reported. A 46-year-old woman was admitted to hospital with fatigue, nausea, abdominal distension, jaundice and a >16-fold increase in transaminase and bilirubin level. The patient had used Sterculia gum prior to the onset of her symptoms. Her symptoms and clinical indicators improved after treatment. The possibility of acute viral hepatitis, autoimmune hepatitis, and metabolic liver disease was excluded. After discharge from hospital, the patient had a severe liver injury again when re-exposed to Sterculia gum. And the Roussel Uclaf Causality Assessment Method score was updated from 5 to 7, which was consistent with probable drug-induced liver injury. This is the first report of Sterculia-induced liver injury. Clinicians need to be aware of the potential hepatotoxicity of Sterculia.

     

  • loading
  • [1]
    Yu Y, Mao Y, Chen C, et al. CSH guidelines for the diagnosis and treatment of drug-induced liver injury[J]. Hepatol Int, 2017, 11(3): 221–241. doi: 10.1007/s12072-017-9793-2
    [2]
    Chalasani NP, Maddur H, Russo MW, et al. ACG clinical guideline: diagnosis and management of idiosyncratic drug-induced liver injury[J]. Am J Gastroenterol, 2021, 116(5): 878–898. doi: 10.14309/ajg.0000000000001259
    [3]
    Eastwood MA, Brydon WG, Anderson DMW. The effects of dietary gum karaya (Sterculia) in man[J]. Toxicol Lett, 1983, 17(1-2): 159–166. doi: 10.1016/0378-4274(83)90052-8
    [4]
    Danan G, Teschke R. RUCAM in drug and herb induced liver injury: the update[J]. Int J Mol Sci, 2015, 17(1): 14. doi: 10.3390/ijms17010014
    [5]
    Leise MD, Poterucha JJ, Talwalkar JA. Drug-induced liver injury[J]. Mayo Clin Proc, 2014, 89(1): 95–106. doi: 10.1016/j.mayocp.2013.09.016
    [6]
    Aronson JK. Meyler's side effects of drugs: The international encyclopedia of adverse drug reactions and interactions[M]. 16th ed. Amsterdam: Elsevier, 2016.
    [7]
    European Association for the Study of the Liver (EASL), European Association for the Study of Diabetes (EASD), European Association for the Study of Obesity (EASO). EASL-EASD-EASO Clinical Practice Guidelines for the management of non-alcoholic fatty liver disease[J]. J Hepatol, 2016, 64(6): 1388–1402. doi: 10.1016/j.jhep.2015.11.004
    [8]
    Radovanovic M, Dushenkovska T, Cvorovic I, et al. Idiosyncratic drug-induced liver injury due to ciprofloxacin: a report of two cases and review of the literature[J]. Am J Case Rep, 2018, 19: 1152–1161. doi: 10.12659/AJCR.911393
    [9]
    Stickel F, Datz C, Hampe J, et al. Pathophysiology and management of alcoholic liver disease: update 2016[J]. Gut Liver, 2017, 11(2): 173–188. doi: 10.5009/gnl16477
    [10]
    Zimmerman HJ. Drug-induced liver disease[J]. Clin Liver Dis, 2000, 4(1): 73–96. doi: 10.1016/S1089-3261(05)70097-0
  • 加载中

Catalog

    通讯作者: 陈斌, bchen63@163.com
    • 1. 

      沈阳化工大学材料科学与工程学院 沈阳 110142

    1. 本站搜索
    2. 百度学术搜索
    3. 万方数据库搜索
    4. CNKI搜索

    Figures(4)  / Tables(3)

    Article Metrics

    Article views (146) PDF downloads(18) Cited by()
    Proportional views
    Related

    /

    DownLoad:  Full-Size Img  PowerPoint
    Return
    Return